Alert archive / Alabama / Flash Flood Warnings in 2019
Flash Flood Warning 3, NWS Mobile, AL
NWS Mobile, AL issued this flash flood warning at May 9, 2019, 5:41 PM CDT for Mobile County, Alabama. It was in force for 98 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2019, 5:41 PM CDT (22:41 UTC)
- Expired
- May 9, 2019, 7:19 PM CDT
- In force
- 98 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Mobile County, AL
The radar
The Mobile radar (KMOB), 17 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 5:41 PM CDT | FLASH FLOOD | Mobile, AL | MEDIA REPORT OF FLOODING ALONG GOVERNMENT ST. FROM AIRPORT BLVD TO THE BANKHEAD TUNNEL. SOME SIDE STREETS REPORTED IMPASSIBLE. REPORT VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1983 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 8.3
The text
As transmitted.
639 WGUS54 KMOB 092241 FFWMOB ALC097-100145- /O.NEW.KMOB.FF.W.0003.190509T2241Z-190510T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Mobile AL 541 PM CDT Thu May 9 2019 The National Weather Service in Mobile has issued a * Flash Flood Warning for... Central Mobile County in southwestern Alabama... * Until 845 PM CDT. * At 540 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two and a half inches of rain have already fallen. Flash flooding is ongoing in the warned area. * Some locations that will experience flooding include... Midtown Mobile, Downtown Mobile and I10 And I65. Additional rainfall amounts of around 1 to 2 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3071 8800 3061 8803 3061 8816 3071 8813 $$
2 follow-up statements
272 WGUS74 KMOB 092326 FFSMOB Flash Flood Statement National Weather Service Mobile AL 626 PM CDT Thu May 9 2019 ALC097-100145- /O.CON.KMOB.FF.W.0003.000000T0000Z-190510T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mobile AL- 626 PM CDT Thu May 9 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR CENTRAL MOBILE COUNTY... At 620 PM CDT, Doppler radar indicated heavy rain has ended in the warned area; however, runoff from earlier rain will continue the flash flood threat. Localized areas of up to 3 inches of rain fell across the warned area and flash flooding is ongoing. Some locations that will experience flooding include... Midtown Mobile, Downtown Mobile and I10 And I65. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3071 8800 3061 8803 3061 8816 3071 8813 $$
680 WGUS74 KMOB 100019 FFSMOB Flash Flood Statement National Weather Service Mobile AL 719 PM CDT Thu May 9 2019 ALC097-100027- /O.CAN.KMOB.FF.W.0003.000000T0000Z-190510T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mobile AL- 719 PM CDT Thu May 9 2019 ...THE FLASH FLOOD WARNING FOR CENTRAL MOBILE COUNTY IS CANCELLED... Flood waters have receded. Light to moderate rain will continue through the evening; however, flooding is no longer expected to pose a threat. LAT...LON 3071 8800 3061 8803 3061 8816 3071 8813 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at May 9, 4:06 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 9, 4:06 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Mobile AL 406 PM CDT Thu May 9 2019 .NEAR TERM /Now Through Friday/...A decaying MCS will continue to slowly sink toward the coast through early this evening. The severe threat will continue to decrease through the late afternoon as well, as the upper dynamics continue to pull well away to the north. An isolated severe storm cannot be completely ruled out with damaging winds the main threat. Locally heavy rain will also be possible, however the main flooding risk is expected to remain north and west of the area. A frontal boundary will remained stalled from northern Alabama across central Mississippi through Friday night. This will maintain a warm and unstable airmass over our area with scattered to numerous showers and thunderstorms across the northwestern half of the area and scattered coverage over the southeastern half. Severe thunderstorms are not expected on Friday. Temps on Friday will range from the upper 70s and low 80s across the northwest to low to mid 80s across the southeast. /13 .SHORT TERM /Friday night Through Sunday night/...An upper trof amplifies over the central states through Saturday night then progresses into the eastern states during the remainder of the period. This pattern will maintain a southwesterly flow aloft with a series of shortwaves moving across the forecast area through Sunday morning, which then diminish and exit to the east Sunday afternoon as the upper trof advances into the eastern states. A surface low is expected to develop near the Texas coast Friday night and move off into the northeast states, bringing a trailing cold front through the forecast area Sunday afternoon into Sunday evening. MLCAPE values increase to 1500-2000 J/kg over much of the area on Saturday with values of 1000-1500 J/kg expected for Sunday. Shear coincident with the better instability will be limited (0-1 km Helicity < 100 m2/s2) although higher values will be possible in regions of lower instability. Model soundings show dry air centered near 700 mb on Saturday which will enhance downdraft production, but also a potential cap near 750 mb. Model soundings on Sunday show more moisture indicating less of potential for strong downdraft production. Each day supports the development of some strong storms each afternoon into the early evening, but Saturday, with the higher instability and mid level dry air, also has the potential for a few severe storms. The better forcing (primarily isentropic lift) will be along and west of I-65 on Saturday where will have likely pops with chance pops further to the east. Categorical pops follow for most of the area on Sunday as the front moves into the area. Highs on Saturday will be 80 to 85 west of I-65 with mid 80s further to the east, then highs on Sunday will be mainly in the lower 80s. Lows Friday night and Saturday night typically range from the upper 60s inland to the lower 70s at the coast. Lows Sunday night in the wake of the cold front range from the upper 50s well inland to the mid 60s at the coast. A moderate risk of rip currents is expected through the period. /29 .LONG TERM /Monday Through Thursday/...A surface high builds into the region through Monday night in the wake of the cold front and lingers through Tuesday night while the eastern states upper trof continues off into the western Atlantic. A well defined shortwave trof (remnants of an earlier upper low) meanwhile advances across the south central states, then weakens while continuing eastward along the northern Gulf and adjacent coastal areas on Thursday while a larger scale upper trof amplifies over the eastern states. A surface low is expected to develop well to the north with the amplifying upper trof, and bring a trailing weak cold front into the forecast area on Thursday. Mainly dry conditions are expected through Tuesday, then slight chance to chance pops follow for Wednesday and Thursday as the weakening shortwave trof approaches followed by the weak front moving into the area. /29 && .MARINE...A moderate south to southeast wind flow will decrease tonight into Friday in response to high pressure slowly shifting eastward, combined with a weak cold front slowly approaching from the northwest. The weak cold front will eventually move off the coast Sunday night into early Monday leading to a light offshore flow Monday and Monday night. /13 && .PRELIMINARY POINT TEMPS/POPS... Mobile 70 83 71 83 71 82 61 81 / 50 50 30 50 50 90 20 10 Pensacola 72 82 72 84 73 84 64 81 / 50 30 20 40 30 70 30 20 Destin 73 80 74 83 74 82 67 81 / 50 20 10 30 30 60 30 20 Evergreen 68 84 69 84 69 82 61 80 / 40 60 30 50 50 90 20 10 Waynesboro 67 78 68 80 67 78 56 77 / 40 70 50 70 80 90 20 10 Camden 68 81 69 80 69 80 58 77 / 40 70 40 60 70 90 20 10 Crestview 68 86 68 86 69 83 62 82 / 50 40 20 40 30 70 30 10 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...High Rip Current Risk through late tonight for ALZ265-266. FL...High Rip Current Risk through late tonight for FLZ202-204-206. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, May 9, 3:44 AM CDT, 13 hours 57 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Mobile AL 344 AM CDT Thu May 9 2019 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-100845- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 344 AM CDT Thu May 9 2019 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight There is a HIGH risk for rip currents along Gulf beaches of Alabama and Northwest Florida through tonight. Showers and thunderstorms will develop today and tonight. A few strong to severe thunderstorms will be possible, especially over interior sections of southwest Alabama and southeast Mississippi. The main impacts will be gusty straight line winds, frequent cloud to ground lightning and periods of very heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a MODERATE risk of rip currents Friday through Sunday. Showers and storms will develop each day Friday through Sunday. A few strong to severe thunderstorms will be possible. The main impacts will be gusty straight line winds, frequent cloud to ground lightning and periods of very heavy rain. .SPOTTER INFORMATION STATEMENT... Activation of SkyWarn Severe Storm Spotter networks is not expected through Wednesday. GMZ630>636-650-655-670-675-100845- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 344 AM CDT Thu May 9 2019 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight Hazardous wind and wave conditions for small craft will be possible today and early tonight. Showers and thunderstorms will increase in coverage late today and tonight. A few strong to severe thunderstorms will be possible. Gusty straight line winds, frequent lightning and heavy rain will be the main impacts from the stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and thunderstorms will increase in coverage Friday through Sunday. A few strong to severe thunderstorms will be possible each day. Gusty straight line winds, frequent lightning and heavy rain will be the main impacts from the stronger storms.
In the hours before
Special weather statement, May 9, 1:25 PM CDT, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
125 PM CDT Thu May 9 2019
ALZ051>054-MSZ067-091930-
Wilcox AL-Clarke AL-Choctaw AL-Washington AL-Wayne MS-
125 PM CDT Thu May 9 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CHOCTAW...NORTHWESTERN WASHINGTON...NORTHERN CLARKE...
WESTERN WILCOX AND WAYNE COUNTIES UNTIL 230 PM CDT...
At 125 PM CDT, the strong thunderstorms were located along a line
extending from 3 miles south of Myrtlewood to near Laurel, and moving
east at 25 mph.
Half inch hail and winds gusts of 40 to 50 mph will be possible with
these storms.
Locations impacted include...
Waynesboro, Thomasville, Butler, Clara, Pine Hill, Lisman, Millry,
State Line, Buckatunna, Silas, Coffeeville, Pennington, Fulton,
Gilbertown, Yellow Bluff and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 600 PM CDT for southwestern
Alabama...and southeastern Mississippi.
LAT...LON 3231 8793 3228 8793 3230 8794 3228 8802
3218 8801 3209 8804 3205 8812 3199 8810
3200 8763 3213 8762 3213 8752 3227 8751
3227 8744 3215 8727 3183 8751 3143 8845
3143 8894 3182 8894 3190 8847 3231 8842
TIME...MOT...LOC 1825Z 280DEG 24KT 3220 8796 3167 8917Special weather statement, May 9, 1:29 PM CDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
129 PM CDT Thu May 9 2019
MSZ075-076-091930-
Perry MS-Greene MS-
129 PM CDT Thu May 9 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...PERRY AND NORTHERN GREENE COUNTIES UNTIL 230 PM CDT...
At 129 PM CDT, the strong thunderstorms were located along a line
extending from 4 miles southeast of Ovett to 7 miles southwest of
Lumberton, and moving southeast at 25 mph.
Half inch hail and winds gusts of 40 to 50 mph will be possible with
these storms.
Locations impacted include...
Richton, Beaumont, New Augusta, McLain and State Line.
A Tornado Watch remains in effect until 600 PM CDT for southwestern
Alabama...and southeastern Mississippi.
LAT...LON 3143 8915 3144 8845 3142 8845 3100 8884
3091 8884 3091 8914
TIME...MOT...LOC 1829Z 293DEG 23KT 3146 8896 3095 8956Special weather statement, May 9, 3:00 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Mobile AL
300 PM CDT Thu May 9 2019
ALZ053-055-092030-
Clarke AL-Monroe AL-
300 PM CDT Thu May 9 2019
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MONROE AND EAST CENTRAL CLARKE COUNTIES UNTIL 330 PM
CDT...
At 300 PM CDT, the strong thunderstorm was located 7 miles east of
Whatley, or 12 miles southeast of Grove Hill, moving northeast at 25
mph.
Dime size hail and winds gusts of 40 to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Monroe
and east central Clarke Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3160 8724 3152 8760 3168 8768 3183 8752
3183 8739
TIME...MOT...LOC 2000Z 230DEG 20KT 3164 8759Special weather statement, May 9, 3:40 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Mobile AL
340 PM CDT Thu May 9 2019
ALZ054-056>058-092145-
Wilcox AL-Conecuh AL-Butler AL-Crenshaw AL-
340 PM CDT Thu May 9 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...BUTLER...CRENSHAW...SOUTHEASTERN WILCOX AND NORTHEASTERN
CONECUH COUNTIES UNTIL 445 PM CDT...
At 340 PM CDT, the strong thunderstorms were located along a line
extending from Davenport to 8 miles northwest of Evergreen, and
moving east at 35 mph.
Dime size hail and winds gusts of 40 to 50 mph will be possible with
these storms.
Locations impacted include...
Greenville, Luverne, Georgiana, McKenzie, Rutledge, Petrey and
Highland Home.
LAT...LON 3146 8640 3153 8641 3152 8670 3145 8670
3146 8720 3164 8714 3172 8705 3175 8691
3183 8691 3183 8699 3196 8686 3196 8641
3204 8640 3205 8640 3205 8630 3197 8630
3196 8619 3179 8620 3179 8615 3172 8615
TIME...MOT...LOC 2040Z 268DEG 28KT 3209 8639 3154 8701The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 12:34 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 56 min |
| May 9, 1:25 PM CDT | Special Weather Statement | MOB | Choctaw | 65 min |
| May 9, 3:00 PM CDT | Special Weather Statement | MOB | Monroe | 30 min |
| May 9, 3:05 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Monroe | 25 min |
| May 9, 3:40 PM CDT | Special Weather Statement | MOB | Butler, Crenshaw | 65 min |
| May 9, 5:21 PM CDT | Areal Flood Advisory | MOB | Mobile | 114 min |
| May 9, 5:47 PM CDT | Special Marine Warning | MOB | 58 min | |
| May 9, 6:54 PM CDT | Special Marine Warning | MOB | 96 min |
Nearby
Flash Flood Warnings in Alabama, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.